Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 15, NWS Dodge City, KS

May 24, 20086 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 24, 2008, 3:42 AM CDT for 6 counties in Kansas. It took effect at May 24, 2008, 1:00 PM CDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2008, 3:42 AM CDT (08:42 UTC)
In effect from
May 24, 2008, 1:00 PM CDT
Expired
May 24, 2008, 1:59 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 240842
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
342 AM CDT SAT MAY 24 2008

...CRITICAL FIRE WEATHER TODAY...

.BREEZY SOUTHWEST WINDS AT 20 TO 25 MPH WITH GUSTS TO 30 MPH
WILL COMBINE WITH RELATIVE HUMIDITIES OF 10 TO 15 PERCENT TO YIELD
FAVORABLE CONDITIONS FOR WILDFIRES.

KSZ061-062-074-075-084-085-241645-
/O.NEW.KDDC.FW.W.0015.080524T1800Z-080525T0000Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
342 AM CDT SAT MAY 24 2008 /242 AM MDT SAT MAY 24 2008/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

RELATIVE HUMIDITIES WILL DROP TO 10 TO 15 PERCENT THIS AFTERNOON.
SOUTH WINDS AT 20 TO 25 MPH WITH GUSTS TO 30 MPH WILL LEAD TO
FAVORABLE CONDITIONS FOR WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS83 KDDC 241859
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
159 PM CDT SAT MAY 24 2008

...THE RISK OF WILDFIRES HAS DIMINISHED...

.WITH HIGH TEMPERATURES TOPPING OUT IN THE MID TO UPPER 80S AND
SOUTH WINDS OF 15 TO 20 MPH...THE RISK OF WILDFIRES IS NOT AS HIGH
AS PREVIOUSLY THOUGHT.

KSZ061-062-074-075-084-085-242000-
/O.CAN.KDDC.FW.W.0015.000000T0000Z-080525T0000Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
159 PM CDT SAT MAY 24 2008 /1259 PM MDT SAT MAY 24 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE RED
FLAG WARNING. 

RED FLAG WEATHER CRITERIA WILL NOT BE MET THE REST OF TODAY...THUS
THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

12

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 23, 2:18 PM CDT, 13 hours 24 minutes earlier.

Area forecast discussion, May 23, 2:18 PM CDT, 13 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT FRI MAY 23 2008

.DISCUSSION...

DAYS 1-2...

ANOTHER ROUND OF SEVERE WEATHER TO AFFECT WESTERN KANSAS TODAY.

90KT H25 JET WAS NOSING INTO SOUTHEASTERN WY AT 12Z THIS MORNING.
MOVING SOUTHEAST ACROSS WESTERN CA, 130KT JET STREAK COULD BE SEEN.
POTENT UPPER SYSTEM CONTINUES TO SIT ACROSS THE LARGE PORTION OF THE
WESTERN CONUS WITH HEIGHT FALLS OF 100 METERS IN WEST CENTRAL CA.
COLD POCKET OF H7 TEMPERATURES WERE ASSOCIATED WITH UPPER SYSTEM
PRESENTLY OVER NM. H85 READINGS IN THE TEENS AND 20S WERE FOUND
ACROSS THE SOUTHERN AND CENTRAL PLAINS. RICH GULF MOISTURE REMAINED
ENTRENCHED ACROSS MUCH OF WESTERN KANSAS INTO WESTERN NE. 15Z
ANALYSIS PLACED WARM FRONT NORTH NEAR I-70. DRYLINE WAS WELL WEST
INTO CO. BY 18Z, DRYLINE HAD MOVED THROUGH LIBERAL AND JUST WEST OF
GARDEN CITY.

ALL DATA CONTINUES TO POINT TOWARD YET ANOTHER SEVERE WEATHER
EPISODE TODAY. DRYLINE IS FURTHER WEST THAN PREVIOUS MODEL RUNS
WOULD HAVE PLACED IT. IN ADDITION, SHEAR IS MUCH MORE IMPRESSIVE. AS
LOW LEVEL JET INCREASES THIS EVENING, 0-1 KM SRH WILL INCREASE TO
OVER 250 M2/S2. SURFACE BASED CAPE IS ALREADY OVER 3000 J/KG ACROSS
PORTIONS OF WESTERN KS WITH 2000 J/KG CAPE FROM PRATT WEST TO
WESTERN KEARNY COUNTY. AS S/WV COMES OUT ACROSS WESTERN KANSAS LATER
THIS AFTERNOON, SUPERCELL THUNDERSTORMS WILL QUICKLY DEVELOP ALONG
THE DRYLINE. GIVEN THE ENVIRONMENT, VERY LARGE HAIL, DAMAGING WINDS
AND TORNADOES WILL BE POSSIBLE. ANY TORNADO THAT DOES FROM WILL HAVE
THE POTENTIAL TO BE SIGNIFICANT AND LONG TRACKED. HEAVY RAINFALL
WILL ACCOMPANY THESE STORMS. THE POTENTIAL FOR SEVERE WEATHER WILL
CONTINUE INTO THE OVERNIGHT HOURS. THIS MEANS THAT THE THREAT FOR
TORNADOES WILL CONTINUE AS WELL.

SATURDAY, DRYLINE WILL BE FURTHER EAST INTO THE EASTERN FA BY
AFTERNOON. THE TRACK RECORD OF THE MODELS AND DRYLINE PLACEMENT OVER
THE LAST COUPLE OF DAYS LEAVE ENOUGH UNCERTAINTY TO KEEP STORM
CHANCES IN THROUGH THE AFTERNOON HOURS WEST OF WHERE MODELS SHOW
DRYLINE. A FEW SEVERE STORMS WILL BE POSSIBLE YET AGAIN. BY EVENING,
ACTIVITY WILL SHIFT EAST ACROSS EASTERN FA ONLY TO SEE THE DRYLINE
MOVE WEST DURING THE OVERNIGHT HOURS. WILL KEEP POPS IN ACROSS THE
WEST DUE TO THIS REASON.

SUNDAY, WELL...SAME STORY...DIFFERENT DAY. DRYLINE REMAINS PRESENT
ACROSS WESTERN FA (INTO EASTERN CO). SURFACE LOW PRESSURE WILL PULL
EAST DURING THE DAYTIME. THUNDERSTORMS WILL AGAIN BE POSSIBLE.
DETAILS ARE UNCLEAR THIS TIME. IT DOES APPEAR THAT SEVERE WEATHER IS
POSSIBLE BY EVENING THOUGH.

DAYS 3-7...

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE LOCATED OVER THE
PACIFIC COAST TO BEGIN THE PERIOD 00Z MONDAY WHICH WILL CONTINUE TO
BRING A SOUTHWESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS.
MEANWHILE, AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN
CONTROL OVER THE SOUTHEASTERN CONUS REGION. MEDIUM RANGE MODELS ARE
IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL RIDGE IN THE
SOUTHEAST BREAKING DOWN SOMEWHAT EARLY IN THE PERIOD BEFORE DRIFTING
SLOWLY BACK WEST INTO THE SOUTHERN PLAINS OF OKLAHOMA AND TEXAS BY
MID WEEK. A SERIES OF UPPER LEVEL S/WAVE TROUGHS WILL CONTINUE TO
CYCLE THROUGH THE SOUTHWESTERLY FLOW ALOFT WHICH WILL BRING THE
POSSIBILITY OF PRECIP TO THE CENTRAL PLAINS THROUGH THE MIDDLE PART
OF THE PERIOD. AT THE SURFACE, A LOW PRESSURE CENTER WILL BE SET UP
JUST LEE OF THE ROCKIES SUNDAY NIGHT WHICH WILL CONTINUE TO
INFLUENCE A GENERAL LOW LEVEL SOUTHERLY FLOW ACROSS THE CWA THROUGH
MONDAY. THIS IN TURN WILL CONTINUE TO ALLOW RELATIVE MOISTURE RETURN
TO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS WITH DEWPOINTS AT
H85 RANGING FROM THE LOW TO MID TEENS(C). THE LOW AND AN ASSOCIATED
COLD FRONT WILL PUSH THROUGH WESTERN KANSAS LATE TUESDAY BRINGING A
BRIEF NORTHERLY FLOW TO THE FORECAST AREA BEFORE A QUICK RETURN TO A
SOUTHERLY FLOW BY THE END OF THE PERIOD. CHANCES FOR PRECIP WILL BE
BETTER THE FIRST COUPLE OF DAYS WITH DWINDLING CHANCES BY THE
THURSDAY/FRIDAY TIME FRAME.

AS FOR TEMPERATURES, EXPECT A WARM DAY MONDAY WITH TEMPERATURES AT
H85 RANGING FROM THE MID 20S(C) EAST TO THE UPPER 20S(C) WEST WHICH
WILL ALLOW SURFACE HIGHS TO REACH WELL UP INTO THE UPPER 80S(F) TO
THE LOWER 90S(F) ACROSS THE FORECAST AREA. EXPECT A GENERAL COOL
DOWN TUESDAY IN WAKE OF THE PASSING COLD FRONT BEFORE UPPER LEVEL
RIDGING AND A DEVELOPING SURFACE LEE SIDE TROUGH INFLUENCE A WARMING
TREND THROUGH THE END OF THE WEEK. PLAN TO DROP TEMPERATURES A BIT
TUESDAY WITH MINOR ADJUSTMENTS ELSEWHERE.

&&

.AVIATION...

A SURFACE LOW WILL PERSIST IN NORTHEAST COLORADO TODAY WHILE A
DRYLINE NEAR THE COLORADO BORDER ADVANCES BACK INTO SOUTHWEST KANSAS
BY THIS AFTERNOON. THUNDERSTORMS...SOME POSSIBLY SEVERE...CAN BE
EXPECTED AGAIN TODAY ALONG AND AHEAD OF THE DRYLINE THIS EVENING AND
INTO THE OVERNIGHT HOURS. EXPECT MVFR/IFR CONDITIONS IN AND AROUND
ANY CONVECTIVE ACTIVITY...MAINLY EAST OF A LINE FROM COOLIDGE TO
LIBERAL. OTHERWISE, EXPECT VFR CONDITIONS. WINDS WILL BE FAIRLY
STRONG FROM THE SOUTH TO SOUTHEAST WITH SPEEDS 20 TO 30 MPH AND
GUSTY THROUGH THE EVENING HOURS BEFORE SUBSIDING OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  63  92 /  50  20  20  30
GCK  57  88  59  92 /  30  20  10  30
EHA  54  88  58  93 /  10  10  10  30
LBL  59  90  61  92 /  20  20  10  30
HYS  63  88  62  89 /  60  20  30  30
P28  68  91  65  92 /  40  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
KSZ061-062-074-075-084-085.

WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ043-
044-061>063-074>076-084>086.

&&

FN30/32/32
Hazardous weather outlook, May 24, 1:37 AM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
137 AM CDT SAT MAY 24 2008

KSZ030-031-043>046-061>066-074>081-084>090-250645-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
137 AM CDT SAT MAY 24 2008 /1237 AM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL STILL BE A THREAT OF ADDITIONAL SEVERE THUNDERSTORMS
SATURDAY AND SUNDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, May 23, 11:10 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TORNADO          2 E CAIRO               37.64N 98.50W
05/23/2008                   PRATT              KS   STORM CHASER

            HALF MILE OF TORNADO DAMAGE ALONG THE ROAD AT THIS
            LOCATION. SEMI BLOWN OFF OF ROAD, MASSIVE TREE DAMAGE AND
            DEBRIS, INJURIES FROM PICKUP PASSENGERS, POWER LINES DOWN
            ON ROADS. IRRIGATION MANGLED ALL OVER HIGHWAY.

&&

26
Local storm report, May 23, 11:15 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TORNADO          7 E HOPEWELL            37.80N 98.85W
05/23/2008                   PRATT              KS   LAW ENFORCEMENT

            TORNADO STILL ON GROUND.

&&

26
Local storm report, May 24, 12:38 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             10 NNE GARDEN CITY      38.11N 100.79W
05/23/2008  E1.75 INCH       FINNEY             KS   TRAINED SPOTTER

&&

JFINCH
Local storm report, May 24, 12:38 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             10 NNE GARDEN CITY      38.11N 100.79W
05/23/2008  E1.75 INCH       FINNEY             KS   TRAINED SPOTTER

&&

JFINCH
Local storm report, May 24, 12:39 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1239 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TORNADO          3 W MACKSVILLE          37.96N 99.02W
05/23/2008                   EDWARDS            KS   EMERGENCY MNGR

            TREES STRIPPED

&&

JFINCH
Local storm report, May 24, 2:53 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
253 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             13 NE DIGHTON           38.61N 100.30W
05/23/2008  E0.75 INCH       LANE               KS   PUBLIC

0329 PM     HAIL             9 N DIGHTON             38.61N 100.47W
05/23/2008  E1.25 INCH       LANE               KS   TRAINED SPOTTER

0329 PM     HAIL             1 W SHIELDS             38.62N 100.47W
05/23/2008  E1.25 INCH       LANE               KS   TRAINED SPOTTER

0330 PM     HAIL             10 N DIGHTON            38.63N 100.47W
05/23/2008  E1.00 INCH       LANE               KS   PUBLIC

0359 PM     HAIL             LIBERAL                 37.04N 100.94W
05/23/2008  E1.00 INCH       SEWARD             KS   COUNTY OFFICIAL

0445 PM     HAIL             W COPELAND              37.54N 100.63W
05/23/2008  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

0445 PM     HAIL             W COPELAND              37.54N 100.63W
05/23/2008  E0.75 INCH       GRAY               KS   TRAINED SPOTTER

0448 PM     HAIL             COPELAND                37.54N 100.63W
05/23/2008  E1.00 INCH       GRAY               KS   STORM CHASER

0450 PM     HAIL             9 WSW DIGHTON           38.43N 100.62W
05/23/2008  E1.00 INCH       LANE               KS   PUBLIC

0452 PM     HAIL             W COPELAND              37.54N 100.63W
05/23/2008  E1.75 INCH       GRAY               KS   TRAINED SPOTTER

0455 PM     HAIL             6 N COPELAND            37.63N 100.63W
05/23/2008  E3.00 INCH       GRAY               KS   PUBLIC

            HAIL WEIGHED 5 OUNCES.

0455 PM     TORNADO          2 S DIGHTON             38.45N 100.47W
05/23/2008                   LANE               KS   TRAINED SPOTTER

            TORNADO REPORTED JUST SOUTHWEST OF DIGHTON.

0505 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/23/2008  E2.75 INCH       FINNEY             KS   EMERGENCY MNGR

0505 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/23/2008  E3.00 INCH       FINNEY             KS   PUBLIC

0508 PM     HAIL             10 NNE GARDEN CITY      38.11N 100.79W
05/23/2008  E1.75 INCH       FINNEY             KS   COUNTY OFFICIAL

0509 PM     TORNADO          1 W DIGHTON             38.48N 100.48W
05/23/2008                   LANE               KS   STORM CHASER

            STORMCHASER REPORTED A TORNADO ON THE GROUND.

0512 PM     TORNADO          3 SW SHIELDS            38.59N 100.49W
05/23/2008                   LANE               KS   TRAINED SPOTTER

0515 PM     TORNADO          1 NNW DIGHTON           38.49N 100.47W
05/23/2008                   LANE               KS   STORM CHASER

0517 PM     TSTM WND GST     8 ESE GARDEN CITY       37.93N 100.73W
05/23/2008  M73.00 MPH       FINNEY             KS   ASOS

0521 PM     TORNADO          6 N DIGHTON             38.57N 100.47W
05/23/2008                   LANE               KS   STORM CHASER

0521 PM     TORNADO          3 SSW SHIELDS           38.58N 100.47W
05/23/2008                   LANE               KS   STORM CHASER

            THERE WERE TWO BRIEF TOUCHDOWNS.

0525 PM     TORNADO          4 SE INGALLS            37.79N 100.40W
05/23/2008                   GRAY               KS   EMERGENCY MNGR

            THERE WAS A FUNNEL WITH DEBRIS BRIEFLY. NOT TOUCHING DOWN
            ANYMORE, BUT FUNNELS STILL THERE.

0531 PM     HAIL             16 N LIBERAL            37.28N 100.94W
05/23/2008  E1.00 INCH       SEWARD             KS   EMERGENCY MNGR

0533 PM     TORNADO          1 N DIGHTON             38.50N 100.47W
05/23/2008                   LANE               KS   BROADCAST MEDIA

            KAKE CHASER REPORTED A ROOF RIPPED OFF A HOME.

0540 PM     TORNADO          8 NW PENDENNIS          38.73N 100.43W
05/23/2008                   GOVE               KS   LAW ENFORCEMENT

            TORNADO REPORTED ON THE LANE AND GOVE COUNTY LINE EAST OF
            HWY 23.

0541 PM     TORNADO          7 ENE SHIELDS           38.66N 100.33W
05/23/2008                   LANE               KS   STORM CHASER

            A ROPE TORNADO WAS REPORTED 8 MILES TO THE
            WEST-NORTHWEST.

0542 PM     TORNADO          7 ENE SHIELDS           38.66N 100.33W
05/23/2008                   LANE               KS   STORM CHASER

0545 PM     TORNADO          14 N DIGHTON            38.68N 100.47W
05/23/2008                   LANE               KS   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GROUND NEAR THE GOVE AND LANE
            COUNTY LINE JUST EAST OF HIGHWAY 23.

0545 PM     TORNADO          4 NE SHIELDS            38.66N 100.40W
05/23/2008                   LANE               KS   STORM CHASER

0545 PM     TORNADO          8 NE SHIELDS            38.70N 100.35W
05/23/2008                   GOVE               KS   STORM CHASER

0550 PM     TSTM WND DMG     9 N CIMARRON            37.94N 100.35W
05/23/2008                   GRAY               KS   STORM CHASER

            TELEPHONE POLES WERE BLOWN DOWN. WALL CLOUD HAS
            REDEVELOPED WITH RAPID ROTATION.

0559 PM     HAIL             8 SW MEADE              37.20N 100.44W
05/23/2008  E1.75 INCH       MEADE              KS   PUBLIC

            LOTS OF QUARTER AND GOLFBALL HAIL, WITH SOME A TAD LARGER
            THAN GOLFBALL. SOME STONES ARE JAGGED.

0625 PM     HAIL             5 NNW THE HAGGARD ELEV  37.69N 100.33W
05/23/2008  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

0640 PM     HAIL             9 NW ENGLEWOOD          37.13N 100.10W
05/23/2008  E2.75 INCH       MEADE              KS   PUBLIC

0653 PM     HAIL             6 NNW ENGLEWOOD         37.12N 100.03W
05/23/2008  E2.50 INCH       CLARK              KS   LAW ENFORCEMENT

            HAIL IS AT LEAST TENNIS BALL SIZED AND THERE IS A WALL
            CLOUD WITH HEAVY ROTATION.

0700 PM     HAIL             10 SW NESS CITY         38.35N 100.04W
05/23/2008  E0.88 INCH       NESS               KS   TRAINED SPOTTER

0724 PM     TORNADO          7 NW NESS CITY          38.53N 100.00W
05/23/2008                   NESS               KS   BROADCAST MEDIA

            KAKE STORM CHASER REPORTS TORNADO ON THE GROUND.

0730 PM     TORNADO          4 SW RANSOM             38.60N 99.98W
05/23/2008                   NESS               KS   STORM CHASER

0731 PM     HAIL             2 N SITKA               37.20N 99.65W
05/23/2008  E0.75 INCH       CLARK              KS   PUBLIC

0734 PM     TORNADO          3 WSW RANSOM            38.62N 99.98W
05/23/2008                   NESS               KS   STORM CHASER

0742 PM     TORNADO          6 NW BROWNELL           38.70N 99.82W
05/23/2008                   TREGO              KS   STORM CHASER

            TORNADO HEADED NORTH TOWARDS CEDAR BLUFF RESERVOIR

0744 PM     HAIL             W KINGSDOWN             37.51N 99.76W
05/23/2008  E1.00 INCH       FORD               KS   LAW ENFORCEMENT

0750 PM     TORNADO          8 N CLARK STATE LAKE    37.51N 99.78W
05/23/2008                   FORD               KS   LAW ENFORCEMENT

0750 PM     TORNADO          8 SW CEDAR BLUFF        38.70N 99.83W
05/23/2008                   TREGO              KS   STORM CHASER

            TORNADO DAMAGED TREES.

0755 PM     HAIL             3 W GARDEN CITY         37.98N 100.92W
05/23/2008  E0.88 INCH       FINNEY             KS   LAW ENFORCEMENT

0800 PM     TORNADO          CEDAR BLUFF             38.78N 99.73W
05/23/2008                   TREGO              KS   NWS EMPLOYEE

0812 PM     TORNADO          9 SW GREENSBURG         37.51N 99.41W
05/23/2008                   KIOWA              KS   BROADCAST MEDIA

            KAKE STORM CHASER SEES A LARGE TORNADO ON THE GROUND.

0825 PM     HAIL             W COPELAND              37.54N 100.63W
05/23/2008  E0.88 INCH       GRAY               KS   TRAINED SPOTTER

0832 PM     TORNADO          ELLIS                   38.94N 99.56W
05/23/2008                   ELLIS              KS   NWS EMPLOYEE

            TWO DAMAGING TORNADOES WERE REPORTED, WITH LOTS OF POWER
            FLASHES OBSERVED.

0835 PM     TORNADO          GREENSBURG              37.61N 99.29W
05/23/2008                   KIOWA              KS   OTHER FEDERAL

            STORM MOVING NEAR GREENSBURG AREA HAS LARGE WALL CLOUD
            AND HAS BEEN PRODUCING OCCASIONAL TORNADOES. NO
            POWERFLASHES SEEN SO FAR, CAN NOT TELL IF ANYTHING HAS
            BEEN IT.

0840 PM     TORNADO          4 N CEDAR BLUFF         38.84N 99.73W
05/23/2008                   TREGO              KS   COUNTY OFFICIAL

            DAMAGED INCLUDED NUMEROUS POWER POLES DOWN, ONE HOUSE
            COMPLETELY DESTROYED BELONGING TO A FAMILY OF 7 BUT NO
            ONE INJURED, AN OLD PICK UP TRUCK WAS BLOWN IN A DITCH,
            THREE SEMI TRUCKS WERE TURNED OVER ALONG I-70 -
            AMBULENCES WERE DISPATCHED AND INJURIES TREATED ON SITE,
            AND A BARN AND CHICKEN HOUSE WAS DESTROYED.

0840 PM     TORNADO          1 W GREENSBURG          37.61N 99.31W
05/23/2008                   KIOWA              KS   LAW ENFORCEMENT

            TORNADO ON GROUND AT 183 AND 54 JUNCTION.

0845 PM     HAIL             CENTERVIEW              37.80N 99.27W
05/23/2008  E1.75 INCH       EDWARDS            KS   EMERGENCY MNGR

0848 PM     TORNADO          3 W HAVILAND            37.62N 99.16W
05/23/2008                   KIOWA              KS   STORM CHASER

            LARGE TORNADO ON THE GROUND NOW.

0849 PM     TSTM WND GST     11 ESE TREGO CENTER     38.82N 99.71W
05/23/2008  E90.00 MPH       TREGO              KS   STORM CHASER

0850 PM     TORNADO          6 NW HAVILAND           37.68N 99.18W
05/23/2008                   KIOWA              KS   STORM CHASER

            BRIEF ROPE TORNADO WAS SEEN NEAR THE EDWARDS KIOWA COUNTY
            LINE.

0850 PM     HAIL             9 SE CLARK STATE LAKE   37.31N 99.65W
05/23/2008  E1.00 INCH       CLARK              KS   TRAINED SPOTTER

0907 PM     HAIL             TROUSDALE               37.80N 99.08W
05/23/2008  E1.00 INCH       EDWARDS            KS   EMERGENCY MNGR

0910 PM     TORNADO          1 S STAFFORD            37.95N 98.60W
05/23/2008                   STAFFORD           KS   STORM CHASER

0913 PM     TORNADO          10 SE PRATT             37.54N 98.61W
05/23/2008                   PRATT              KS   EMERGENCY MNGR

0916 PM     TORNADO          10 SSE SITKA            37.03N 99.60W
05/23/2008                   CLARK              KS   LAW ENFORCEMENT

0917 PM     TORNADO          1 N ELLIS               38.95N 99.56W
05/23/2008                   ELLIS              KS   STORM CHASER

            TORNADOES WERE REPORTED, ONE LARGE AND ONE SMALL. THE
            LARGER ONE WAS JUST NORTH OF THE I-70 AT THE ELLIS
            INTERCHANGE.

0918 PM     TORNADO          4 S TROUSDALE           37.74N 99.08W
05/23/2008                   EDWARDS            KS   EMERGENCY MNGR

            TWO TORNADOES ON GROUND AT THE SAME TIME. LOCATED BETWEEN
            240 AND 250 ROADS AND V AND W ROADS.

0920 PM     HAIL             6 N TROUSDALE           37.89N 99.08W
05/23/2008  E1.75 INCH       EDWARDS            KS   EMERGENCY MNGR

0925 PM     HAIL             PROTECTION              37.20N 99.48W
05/23/2008  E1.25 INCH       COMANCHE           KS   PUBLIC

0928 PM     TSTM WND DMG     3 ESE BYERS             37.77N 98.82W
05/23/2008                   PRATT              KS   STORM CHASER

            TREE ROW HAS MODERATE DAMAGE WITH LIMBS SCATTERED IN
            SEVERAL DIRECTIONS.

0933 PM     TORNADO          3 NW HOPEWELL           37.83N 99.02W
05/23/2008                   STAFFORD           KS   TRAINED SPOTTER

0940 PM     TSTM WND GST     8 W FORD                37.64N 99.90W
05/23/2008  E70.00 MPH       FORD               KS   LAW ENFORCEMENT

            OFFICER REPORTED HIS CAR WAS NEARLY BLOWN OFF OF THE ROAD
            BY HIGH WINDS.

0946 PM     TORNADO          3 W MACKSVILLE          37.96N 99.02W
05/23/2008                   EDWARDS            KS   EMERGENCY MNGR

            TREES STRIPPED

1004 PM     TORNADO          4 E HOPEWELL            37.80N 98.91W
05/23/2008                   PRATT              KS   EMERGENCY MNGR

1012 PM     TORNADO          4 N HUDSON              38.16N 98.66W
05/23/2008                   STAFFORD           KS   STORM CHASER

            POWERLINES ARE DOWN ON THE ROAD.

1016 PM     TSTM WND GST     2 SW SAWYER             37.48N 98.71W
05/23/2008  E70.00 MPH       PRATT              KS   EMERGENCY MNGR

1016 PM     HAIL             2 SW SAWYER             37.48N 98.71W
05/23/2008  E1.75 INCH       PRATT              KS   EMERGENCY MNGR

1050 PM     TORNADO          2 E CAIRO               37.64N 98.50W
05/23/2008                   PRATT              KS   STORM CHASER

            SEMI OVERTURNED IN DITCH AND IRRIGATION SPRINKLERS ACROSS
            HWY 54. QUARTER MILE WIDE DAMAGE PATH.

1050 PM     TORNADO          2 E CAIRO               37.64N 98.50W
05/23/2008                   PRATT              KS   STORM CHASER

            THREE-QUARTER MILE OF TORNADO DAMAGE ALONG THE ROAD AT
            THIS LOCATION. SEMI BLOWN OFF OF ROAD, MASSIVE TREE
            DAMAGE AND DEBRIS, INJURIES FROM PICKUP PASSENGERS, POWER

            LINES DOWN ON ROADS. IRRIGATION MANGLED ALL OVER HIGHWAY.

1051 PM     TORNADO          2 E CAIRO               37.64N 98.50W
05/23/2008                   PRATT              KS   STORM CHASER

            POWER LINES DOWN AND MULTIPLE POWER FLASHES.

1055 PM     HAIL             17 NW PRATT             37.82N 98.96W
05/23/2008  E1.75 INCH       STAFFORD           KS   EMERGENCY MNGR

1112 PM     TORNADO          7 E HOPEWELL            37.80N 98.85W
05/23/2008                   PRATT              KS   LAW ENFORCEMENT

            TORNADO STILL ON GROUND.

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:00 PM CDTTornado WarningDDCEllis, Hodgeman, Lane, Ness, Rush, Trego45 min
May 23, 7:02 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness43 min
May 23, 7:24 PM CDTSevere Thunderstorm WarningDDCClark26 min
May 23, 7:31 PM CDTTornado WarningDDCLane, Ness, Trego29 min
May 23, 7:43 PM CDTTornado WarningDDCEllis, Ness, Trego47 min
May 23, 7:47 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Lane, Meade, Scott58 min
May 23, 7:51 PM CDTTornado WarningDDCNess, Trego39 min
May 23, 7:54 PM CDTTornado WarningDDCClark, Comanche, Edwards, Ford, Kiowa66 min
May 23, 8:09 PM CDTTornado WarningDDCEllis, Ness, Rush, Trego51 min
May 23, 8:32 PM CDTTornado WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford58 min
May 23, 8:39 PM CDTTornado WarningDDCBarber, Comanche36 min
May 23, 8:43 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa47 min
May 23, 8:50 PM CDTTornado WarningDDCEllis, Ness, Trego55 min
May 23, 8:54 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Finney, Ford, Gray, Hodgeman and 6 more66 min
May 23, 9:07 PM CDTTornado WarningDDCBarber, Comanche38 min
May 23, 9:20 PM CDTTornado WarningDDCEdwards, Pawnee, Pratt, Stafford55 min
May 23, 9:23 PM CDTTornado WarningDDCBarber, Clark, Comanche, Kiowa37 min
May 23, 9:39 PM CDTTornado WarningDDCBarber, Pratt51 min
May 23, 9:55 PM CDTSevere Thunderstorm WarningDDCClark50 min
May 23, 10:01 PM CDTTornado WarningDDCComanche, Kiowa44 min
May 23, 10:06 PM CDTTornado WarningDDCBarber, Pratt39 min
May 23, 10:09 PM CDTTornado WarningDDCPawnee, Stafford22 min
May 23, 10:21 PM CDTTornado WarningDDCClark, Comanche, Ford, Kiowa54 min
May 23, 10:25 PM CDTTornado WarningDDCEdwards, Ford, Hodgeman, Pawnee50 min
May 23, 10:38 PM CDTTornado WarningDDCPratt, Stafford32 min
May 23, 10:43 PM CDTTornado WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford47 min
May 23, 11:04 PM CDTTornado WarningDDCEdwards, Pawnee, Rush, Stafford17 min
May 23, 11:10 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche65 min
May 23, 11:30 PM CDTTornado WarningDDCPratt, Stafford30 min
May 23, 11:48 PM CDTSevere Thunderstorm WarningDDCPratt27 min
May 23, 11:52 PM CDTSevere Thunderstorm WarningDDCBarber38 min
May 24, 4:05 PM CDTFire Weather WatchDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 3 more11 hr

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.